Switch from Zidovudine
Jan 23, 2005
My wife with a baseline CD4 of 83 (12.8%), and viral load of 2071 is on Zidovudine, Lamivudine, and Nevirapine for 6 weeks. She is also taking Bactrim DS for 2 weeks. While she has tolerated the drugs, she has recently reported a decline in white blood cells. The doctor is sure that Bactrim+Zidovudine is causing bone-marrow supression. He is now considering replacing Zidovudine with Stavudine or Abacavir. I understand that Abacavir has a better side effect profile, while Stavudine has greater side effects. My question is (1) Can we take the cheaper Stavudine, see her CD4 rise to 200, stop Bactrim, and switch from Stavudine to Zidovudine (2) Will Abacavir, combined with Bactrim, Nevirapine, and Lamivudine increase the chances of rashes/Abacavir reaction. She has so far tolerated Nevirapine and Bactrim. (3) should we get a CD4 test done to see if Bactrim can be stopped and Zidovudine need not be replaced. Is my concern justified at having to switch treatment so early on.
Response from Dr. Conway
You ask a very analytical question. Your doctor is right in that the combination of Bactrim and zidovudine may be particularly bad for the white blood cells, especially in someone who is deficient in folate. Sometimes, before making any changes in medications, I will add folate pills and see what happens to the white blood cell count. However, if the count is < 0.5, there is a need to act more urgently to improve it...
The idea of seeing if the CD4 count is above 200 (in which case the Bactrim can be stopped) is an excellent one and I would do that first. The switch of the zidovudine to abacavir is a safe one to make, and the likelihood of a hypersensitivity reaction is no more (about 3%) than in any other setting where you would be starting abacavir. If cost is an issue, changing to stavudine is also an option that will work quite well. Your plan to later switch back to zidovudine (presumably to avoid the risk of stavudine-associated lipodystrophy) once the viral load is undetectable and the CD4 count is above 200 (and the Bactrim can be stopped) is accectabel as loong as the CD4 count goes to undetectable.
Good luck dealing with this problem and congratulations on trying to figure out all the options ahead of time...I love a well informed patient...
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.